Wells Score for PE
Pre-test probability of pulmonary embolism, to direct D-dimer versus CTPA.
When to use it. Suspected pulmonary embolism, before imaging.
Die medizinischen Sicherheitshinweise auf dieser Seite werden auf Englisch angezeigt. Sie wurden noch nicht von einer klinisch tätigen Person geprüft, die Deutsch liest, und auf eine ungeprüfte Übersetzung kann man sich nicht sicher verlassen.
0points
PE unlikely
PE unlikely (score ≤ 4; three-tier probability: low). A negative D-dimer excludes PE without imaging; consider an age-adjusted threshold over 50. A positive D-dimer means CTPA.
- Two-level
- Unlikely
- Three-tier probability
- Low
DVT signs 3 · PE most likely 3 · HR > 100 1.5 · immobilisation/surgery 1.5 · previous DVT/PE 1.5 · haemoptysis 1 · malignancy 1. Two-level reading: > 4 = PE likely, ≤ 4 = PE unlikely.
Limits of this score. Two of the seven items are clinical judgement rather than fact, so the score is only as good as the assessment behind it. Not validated in pregnancy — use a pregnancy-adapted pathway there. In a haemodynamically unstable patient, do not score: image immediately.
Sources
- Wells PS, et al. Derivation of a simple clinical model to categorize patients probability of pulmonary embolism. Thromb Haemost. 2000.
Where this is written from. This site is written from Indian clinical practice. Drug availability and brand names, vaccination schedules, national health programmes and some reference cut-offs differ between countries — a schedule or a threshold that is standard here may not be standard where you are. If you are reading outside India, check anything on this page against your own country’s guidance before you act on it.
Educational use only — not medical advice. Never a substitute for clinical judgement.